Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

What is the normal reading of Gamma GT in women?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
could you tell me a womans normal gamma gt reading please
Posted Tue, 1 May 2012 in Liver and Gall Bladder
Answered by Dr. Radhika 17 minutes later
Thanks for the query.

Gamma-glutamyl transferase(GGT) is normally between 0-51IU/L in women, although the normal range could vary slightly from laboratory to laboratory.

(GGT) is increased in cases of obstructive or cholestatic liver disease and is also a potential indicator of alcohol usage.

Hope I have answered your query.Please accept my answer if you do not have any follow up queries.

Above answer was peer-reviewed by
Follow-up: What is the normal reading of Gamma GT in women? 13 minutes later
my reading has come back at 252 is this exceptionally high my doctor has recommended a ultra sound scan but no need to go private however our NHS waiting list is a month away, I am worried about this as I Dont drink any longer but used to drink heavily up to about seven years ago, could this be down to my medication usage as I am obviously thinking the worse and cant get cancer out of my mind.
some advice please would be appreciated
Answered by Dr. Radhika 18 hours later
Hi and thanks again,

I apologize for the delayed response.

GGT value of 252 is a high reading. High readings are suggestive of liver, biliary duct and pancreas injury.
Alcohol consumption, infection and drugs are more common causes of deranged GGT values than cancers. As you haven’t consumed alcohol for last 7 years, it is unlikely to be the cause.

Certain drugs that can elevate GGT levels include phenytoin, carbamazepine, barbiturates, nonsteroidal anti-inflammatory drugs (NSAIDs), lipid-lowering drugs, antibiotics, histamine receptor blockers, antifungal agents and antidepressants. Tramadol which is an opioid is rarely associated with such high levels. However Duloxetine may be associated with this rise.

I understand your concern and appreciate your efforts to find answers on XXXXXXX I would be able to narrow down the possible cause by analyzing other tests such as complete liver function test, reviewing medication, serology for hepatitis, ultrasound abdomen, Computed tomography (CT)/Magnetic resonance imaging (MRI) scan of the abdomen.

Cancerous condition is associated with abdominal pain, reduced appetite, nausea, vomiting, weight loss and other digestive symptoms. Presuming you do not have these, I do not feel you may be having a cancer. Yet, I do encourage you to consult a gastroenterologist for a detailed examination and to streamline other relevant tests.

Hope I have answered your query. Please accept my answer if you do not have any follow up queries. Let me know if I have missed out on any other concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor